Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Cleveland, OH

April 20, 2003Hancock County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 20, 2003, 5:27 PM EDT for Hancock County, Wyandot County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:27 PM EDT (21:27 UTC)
Expired
Apr 20, 2003, 6:30 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Hancock County, OH, Wyandot County, OH

The radar

The Cincinnati radar (KILN), 153 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS51 KCLE 202127
SVRCLE
OHC063-175-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
526 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO...
  WYANDOT COUNTY IN NORTHWEST OHIO...

* UNTIL 630 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF ARLINGTON...OR ABOUT 8 MILES
  NORTHWEST OF KENTON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARLINGTON
  FINDLAY
  UPPER SANDUSKY

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4076 8388 4059 8378 4079 8314 4105 8364

$$
ADAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 2:20 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT SUN APR 20 2003

IN SHORT TERM INTO TUE NO SIGNF CHNGS TO PREV FCST. TSTMS OVR CNTRL
IN AT MID AFTN NR CDFNT WL MOV INTO CWA THIS EVNG. CURRENTLY OUTLOOK
BY SPC FOR PSBL SVR WX OVR MUCH CWA AND THIS LKS GOOD BASED ON FCST
CAPE/SHEAR ETC ERY TNGT. LKLY TO SEE CURRENT WATCH OVR IN EXTD INTO
PTN NW OH LATE AFTN. WL INCLUDE MNTN OF PSBL SVR FOR MOST OF OUR OH
CNTYS FOR ERY TNGT. KEPT LKLY SHWRS/TSTM ENTIRE CWA OVRNGT. WL GO
WITH CHC/LKLY SHWRS IN FAR E MON MRNG WITH CHC ELSW DURG THE
AFTN...WITH UPR LVL TROF ROTG THRU DURG THE AFTN AND PLNTY OF LOW
LVL MSTR. SOMEWHAT CAPPED TMRW AFTN CUD STOP SHWRS FROM FORMING BUT
WORTH CHC POPS. THIS CHC CONTS THEN MON NITE AND ERY TUE...THOUGH NO
TIMING FOR SHWRS IN FAR E TUE. IF SHWRS OCCUR MON NITE ERY TUE PSBL
TO SEE SOME PL WITH 8H TEMPS DROPG TO CLOSE TO -6. BUT WITH SHALLOW
MSTR AND CLDS NOT EXTDG UP INTO COLDER TEMPS WONT MNTN PL OR SNW
SHWRS IN FCST ATTM. CUT HI TEMPS INTO UPR 40S TUE MOST CWA...ONLY
BIG CHNG IN TEMPS.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Apr 20, 4:57 AM EDT, 12 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN
OHIO THIS AFTERNOON.  THERE IS A POSSIBILITY FOR SEVERE
THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THIS
EVENING.

IF SEVERE WEATHER DEVELOPS...DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.

LOMBARDY

In the hours before

Special weather statement, Apr 20, 4:47 PM EDT, 40 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCT STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 4:47 PM EDT, 40 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:21 PM EDT, 6 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 5:22 PM EDT, 5 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:03 PM EDTSpecial Marine WarningCLE87 min
Apr 20, 5:52 PM EDTSevere Thunderstorm WarningCLESeneca53 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningCLEHuron, Sandusky64 min
Apr 20, 6:15 PM EDTTornado WarningCLESeneca30 min
Apr 20, 6:18 PM EDTSevere Thunderstorm WarningCLEOttawa42 min
Apr 20, 6:21 PM EDTSevere Thunderstorm WarningCLEErie54 min
Apr 20, 6:23 PM EDTSpecial Marine WarningCLE2 hr
Apr 20, 6:23 PM EDTSpecial Marine WarningCLE2 hr
Apr 20, 7:02 PM EDTSevere Thunderstorm WarningCLELorain43 min
Apr 20, 7:12 PM EDTSevere Thunderstorm WarningCLEAshland, Richland48 min
Apr 20, 7:52 PM EDTSpecial Marine WarningCLE113 min
Apr 20, 7:52 PM EDTSpecial Marine WarningCLE113 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.